Illinois, 2003

Flash Flood and Hail in Illinois, April 29, 2003

April 29, 2003 · NWS PAH · 4 events in 1 county or zone

A complex of severe thunderstorms produced large hail and flash flooding over Union County. The hail ranged from quarter to golf-ball size.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of severe thunderstorms produced large hail and flash flooding over Union County. The hail ranged from quarter to golf-ball size. At least 60 reports of hail damage were reported to insurance companies. Flash flooding of streets was videotaped by news media. A thunderstorm with torrential rain persisted for about an hour between Anna and Cobden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 11:48 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 29, 11:48 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT TUE APR 29 2003

FORECAST CHALLENGE IS TIMING OF PRECIP EVENTS

29/12Z UPPER AIR MAPS DEPICTED THE FOLLOWING.  THE REGION CONTINUES
TO BE AN AREA OF WEAK STEERING WINDS /30KTS/ AS THE SUB-TROPICAL JET
IS WELL TO OUR SOUTH OVER MEXICO AND THE NORTHERN BRANCH JET
EXTENDING FROM SOUTHERN CALIFORNIA NORTHEAST INTO THE UPPER
MISSISSIPPI VALLEY. THE 5H CHART SHOWED A WEAK SHORTWAVE TROUGH NEAR
THE ARKLATEX REGION WITH SOME MOISTURE AT THAT LEVEL JUST IN ADVANCE
OF THE FEATURE. AT 7H THE REGION WAS WELL EAST OF THE CAPPING
INVERSION BUT DRY AT THIS LEVEL. AT 85H A BAROCLINIC ZONE WAS
POSITIONED FROM NEBRASKA EAST INTO NORTHERN ILLINOIS. DEW PT
READINGS ACROSS THE AREA RANGED FROM AROUND +5 IN THE WEST TO +10 IN
THE EAST.

LOOKING AT SURFACE CONDITIONS AT 29/16Z SHOWED THE FOLLOWING. A VERY
WEAK SURFACE TROUGH WAS ACROSS THE CWA...PROBABLY LEFTOVERS FROM
YESTERDAY/LAST NIGHTS CONVECTION. THE TRUE SURFACE FRONT WAS
HIGHLIGHTED BEST BY THE PACKING OF ISODROSTHERMS FROM NORTHEAST
MISSOURI INTO CENTRAL OHIO. AN MCS WAS CHUGGING EASTWARD ALONG THIS
FEATURE AND THE COINCIDENT 85H BAROCLINIC ZONE ATTM. LAPS DATA ARE
SUGGESTING CURRENT LI-S ACROSS THE CWA IN THE -2 TO -5 RANGE WITH
THE GREATEST INSTABILITY IN THE SOUTHWEST. SURFACE BASED CAPE VALUES
WERE ALSO GREATEST IN THE SOUTHWEST WITH VALUES AROUND 1800 J/KG.
READINGS WERE NEAR ZERO ACROSS MY NORTHEAST.

GIVEN A LACK OF ANY SIGNIFICANT UPPER LEVEL SUPPORT...OR ANY
SIGNIFICANT SURFACE FORCING MECHANISM...BELIEVE CONVECTION TONIGHT
WILL BE LIMITED TO THE EARLY EVENING HOURS FOR ISOLATED DIURNAL
ACTIVITY. BEST CHANCES SHOULD BE IN THE SOUTHWEST WHERE INSTABILITY
PARAMETERS ARE ALREADY SUGGESTING AN UNSTABLE LOW LEVEL. ALSO THERE
MAY BE A LITTLE ADDED SUPPORT IN THIS AREA FROM WHAT MAY BE LEFT OF
THE SHORTWAVE TROUGH THAT WAS MOVING EAST ACROSS THE ARKLATEX AREA
THIS MORNING.  WILL KEEP MY NORTHEAST PRECIP-FREE AND GO WITH
ISOLATED IN BETWEEN. GIVEN CURRENT DEW POINT VALUES ACROSS THE
AREA...AND WITH WINDS STILL EXPECTED TO BE ON THE LIGHT SIDE...WILL
GO WITH LOWS TONIGHT RANGING FROM THE UPPER 50S NORTH TO LOWER 60S
SOUTH. ALSO DENSE FOG MAY BE A CONCERN ACROSS THE NORTH AGAIN. FOR
NOW WILL MENTION PATCHY DENSE FOG. WILL LET EVENING SHIFT ASSESS IF
THE NEED FOR AN ADVISORY EVOLVES. THE LIMITING FACTOR TONIGHT...AS
COMPARED TO LAST NIGHT...WILL BE SLIGHTLY STRONGER WINDS.

FOR WEDNESDAY THE 85H BAROCLINIC ZONE IS PROGGED TO HEAD EVEN
FARTHER NORTH OF THE AREA AND THE AXIS OF THE WARMER 7H AIR INCHES
OUR WAY. SO WILL GO WITH A DRY FORECAST ALL LOCATIONS WEDNESDAY WITH
LESS CLOUDS AND WARMER TEMPS THAN CURRENTLY FORECAST. MAV HAS BEEN
TOO PESSIMISTIC WITH CLOUD COVER THE PAST TWO RUNS.

WILL CONTINUE WITH RAIN-FREE CONDITIONS ON WEDNESDAY NIGHT. LOWS
SHOULD BE A LITTLE WARMER AS DEW POINTS INCREASE AND CLOUD COVER MAY
BE ON THE INCREASE IN ADVANCE OF THURSDAY/S SYSTEM.

THURSDAY INTO EARLY FRIDAY STILL LOOK ON TRACK FOR OUR NEXT
SIGNIFICANT TSRA/SHRA EVENT. WILL KEEP CONFIGURATION OF TIMING AND
POPS CLOSE TO CURRENT WORDING.

FROM FRIDAY AFTERNOON INTO THE DAYTIME HOURS SUNDAY...WILL CONTINUE
WITH PRECIP-FREE CONDITION AND HIGHS AND LOWS SIMILAR TO CURRENT
FORECAST. SUNDAY NIGHT INTO EARLY TUESDAY MORNING LOOK TO BE THE
FOCUS FOR ANOTHER EPISODE OF SHRA/TSRA. WILL END PRECIP AS SHRA IN
THE EAST IN THE FORENOON ON TUESDAY.

.PAH...NONE.

DFS
Hazardous weather outlook, Apr 29, 12:10 PM CST, 4 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE
PURCHASE AREA OF WESTERN KENTUCKY.  WEAK BOUNDARIES LEFT BEHIND FROM
YESTERDAYS STORMS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON IN THE OUTLOOK AREA.  MODERATE INSTABILITY SHOULD BE
SUFFICIENT TO ALLOW FOR A FEW ISOLATED SEVERE THUNDERSTORMS...WITH
THE THREAT BEING GREATEST ACROSS SOUTHEAST MISSOURI NEARER TO THE
GREATEST INSTABILITY.  LARGE HAIL WILL BE THE PRIMARY THREAT...BUT A
FEW DAMAGING WIND EVENTS CANNOT BE RULED OUT.

THE THUNDERSTORMS WILL MOVE RELATIVELY SLOWLY TO THE EAST...AND
SHOULD WEAKEN TOWARD SUNSET.  ANY THUNDERSTORMS THAT REACH THE
EVANSVILLE TRI STATE AREA OR THE LAKES AND PENNRILE REGIONS OF
WESTERN KENTUCKY LATE THIS AFTERNOON OR EARLY THIS EVENING...SHOULD
BE BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND
WEST KENTUCKY. AFTER THURSDAY EVENING...MONDAY OF NEXT WEEK WILL
HAVE THE GREATEST POTENTIAL FOR THUNDERSTORMS AND POSSIBLE SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED BY 3 PM CDT THIS AFTERNOON
ACROSS THE OUTLOOK AREA.

In the hours before

Special weather statement, Apr 29, 2:16 PM CST, 1 hour 58 minutes before
MOZ076-292045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT TUE APR 29 2003

...HAIL UP TO ONE HALF INCH IN DIAMETER POSSIBLE OVER PERRY COUNTY
MISSOURI...

AT 316 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
OVER WEST-CENTRAL PERRY COUNTY IN SOUTHEAST MISSOURI...MOVING EAST
AT 10 MPH. THROUGH 345 PM...THE STORM WILL CONTINUE TO PUSH EAST
ACROSS INTERSTATE 55 TOWARD PERRYVILLE. HAIL UP TO ONE HALF IN
DIAMETER...GUSTY WIND TO 30 MPH...AND LOCALLY HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.

PRESLEY
Local storm report, Apr 29, 2:45 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    2W SILVER LAKE            MO   1.75 INCH HAIL
04/29/03   PERRY                          REPORTED BY EMA
Local storm report, Apr 29, 2:54 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    SILVER LAKE               MO   1.00 INCH HAIL
04/29/03   PERRY                          REPORTED BY FIRE
                                          DEPARTMENT
Local storm report, Apr 29, 3:37 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    SILVER LAKE               MO   0.75 INCH HAIL
04/29/03   PERRY                          REPORTED BY EM2

0434 PM    SILVER LAKE               MO   WIND DAMAGE
04/29/03   PERRY                          LARGE LIMBS DOWN.
                                          REPORTED BY EM2

The radar

The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Union

When
April 29, 4:14 PM CST
Where
Union County, Cobden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -89.250

Hail, Union

When
April 29, 4:38 PM CST to 4:42 PM CST
Where
Union County, Cobden
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -89.250

Hail, Union

When
April 29, 4:55 PM CST
Where
Union County, Anna
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -89.250

Flash Flood, Union

When
April 29, 5:30 PM CST to 6:00 PM CST
Where
Union County, Countywide
Reported by
BROADCAST MEDIA
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349057, 5349058, 5349059, 5349060.